Tapering Off Buprenorphine or Suboxone pt. 1

Many patients taking buprenorphine live in fear of a dark world around the corner where they will have to taper off the medication.  They see horror stories on YouTube posted by people who, for some reason, abruptly stopped the medication and kept a video log of their experiences.   My own patients sometimes ask, nervously, if I plan to retire some day.  Some have asked what they should do if I ever, say, drop dead.
It needn’t be all that bad.  Yes, sudden discontinuation of a typical dose of buprenorphine will result in withdrawal symptoms.  But if you taper correctly, your body will slowly reset your tolerance without putting you through the wringer.   In this post I’ll describe my typical approach to helping a person through that process.  But first we should correct some of the misconceptions about buprenorphine and opioid dependence.
It does NOT get harder and harder to stop buprenorphine the longer you take the medication.  I have heard that idea over and over in one form or another, and I presume it comes from the experience people have with active addiction where use tends to grow with time, and other facets of life gradually fade away.   But the opposite occurs in patients treated with maintenance agents like buprenorphine or methadone, where use of the medication does not trigger a reward or relieve the ‘punishment’ of withdrawal.   The conditioning that occurred during active addiction is slowly extinguished, and most people gradually lose the desire to use opioids.   I’ve witnessed this process literally hundreds of times over the past 12 years in patients on buprenorphine or methadone. Patients of successful treatment also develop interests and accomplishments that help them avoid returning to opioids.  And after a few years away from ‘using friends’, people no longer see themselves as part of the using scene.  Patients get to a point where they have too much to lose to get close to that world again.
Opioid withdrawal has physical and psychological dimensions.  During short-term detoxes, minor physical symptoms trigger fears that magnify the perception of those symptoms.  A bead of sweat on the neck signals that hot flashes, diarrhea, and depression are on the way.  Patients who have been away from the cycle of using and withdrawal don’t seem to have as many emotions about their physical symptoms.  I see the change very clearly in methadone-assisted treatment, where the minor withdrawal at the end of the day is a big deal to people starting treatment, but a minor inconvenience in patients tapering off methadone after several years of treatment.
Does buprenorphine ‘get in your bones’?  YES, of course!  Bones are living tissue, so anything in the bloodstream gets in the bones.  Glucose gets in your bones.  Aspirin gets in your bones.  But so what? When you taper off buprenorphine, the buprenorphine in your body will be metabolized and removed.  It does not accumulate or stay in bones or other tissues beyond what occurs with other fat-soluble molecules.
Is buprenorphine or Suboxone ‘the hardest opioid to stop’?  No.  The brain keeps no record of the molecules that pushed opioid tolerance higher.   The challenge during a taper is that opioid receptors have become down-regulated by opioid stimulation, resulting in reduced endorphin tone as the opioid is removed.   Opioids that leave the body quickly tend to have more-intense discontinuation effects than those that leave more slowly because the latter mimics a taper, where opioid activity decreases over time.  The longer half-life of buprenorphine also slightly extends the total period of withdrawal by a few days.
I’ve heard people claim that ‘heroin was much easier to stop’, and rather than tell people what they should think I’ll let them have their opinions on the issue.  But that opinion is not supported by studies comparing withdrawal from different opioids.  Usually the claim is followed by the comment that ‘with heroin I was fine after 4 days’ or something along that line.  But it takes longer for tolerance to reset, after ANY opioid.  I suspect that perception comes from the severity of early heroin withdrawal, making subsequent weeks easier by comparison.  Again, the brain doesn’t care which opioid you used to take;  it only cares that the opioid stimulation that was there is now gone.
In a few days I’ll share the approach I recommend to patients tapering off buprenorphine.

9 thoughts on “Tapering Off Buprenorphine or Suboxone pt. 1”

  1. Thank you for your input I’m on my 4th day of Suboxone withdraws and and keeping a log as well which I intend to share. on this sight after day 7 . Everything you say here seems to be accurate .Getting cold then hot ,Diarrhea ,Restless Leg Syndrome and inconsistent sleep seem to sum it up at least for me .Keeping active during the day I think is a huge part of success . The nights are tough because my body is tired but I can only sleep a couple hours at a time at most . I haven’t been fighting the sleep thing I’ve been accepting as part of the process if I can’t sleep I just go watch TV. But I’m here to tell people who want or need to get off Suboxone its possible at least so far for me withdrawal is tolerable you just need a plan a routine and force yourself to do things because you won’t feel like it and accept the discomforts as part of the process

    1. Good luck! When people stop from higher doses – say from 4 mg or more – the withdrawal peaks by about 10 days. It peaks earlier in people who ‘jump’ from lower doses. People often will feel like they are through most of it, then a bad day comes along, which often trips them up. Hang in there – consider checking out my forum too, where you’ll find other people in the tapering process.

      1. Thanks for the warning on the possibility of the bad day. I’m now in the end end day for and had a pretty good day . Even made it out to dinner with a freind>But still refuse to let my guard down -expect the worse hope for the best .I basically jumped from 2mg .Was on 2mg for about 5 years. total on Suboxone 10 years . This drug saved my life I don’t regret being on it as long as I was but there comes a time for everything. And I will check out your forum.

  2. I’m excited to see your suggestions to tapering off. I haven’t touched base in awhile due to caring for my baby. I’m happy to share he is healthy happy and home! DcS closed my case stating that I had done such an outstanding job getting help on my own, they should have never been involved!

  3. I have been on suboxone since 2009 l am happy to say my tapering off is so easy l wish l had done years ago but the horror stories of withdraw kept coming in my mind but l am at a point where l don’t care l am tired of being depended on something . l use to take 14 Sunday a month right now l am down to 3 and this has taken place over 6 months by the end of 2018 l Will be off suboxone.

    1. Good job! Yes, most of my patients worry about the need to eventually taper off the medication, and I always encourage people (who have been stable for at least a year) to consider a very slow taper. Once they make a little progress, most of that fear goes away.

  4. I’m taking 6 mg per day. Cutting down to 4mg in 3 days. I plan on staying on 4mg for 10 days then down to 2mg then 1,etc.. I heard there is a new med for withdrawals. I would love to have that but I haven’t exactly been getting the suboxone from a doctor so not sure if that’s even possible.

    1. Yes, lofexidine was recently FDA-approved for treating opioid withdrawal. The medication is due to be released this month, and we will soon get a sense of whether it makes a real difference or not. It is in the same general drug class as clonidine, a medication that also reduces opioid withdrawal but with significant sedation. Supposedly lofexidine has actions greater and different than the actions of clonidine.

Leave a Reply

Your email address will not be published. Required fields are marked *